Testicular-cancer survivors experience compromised language following chemotherapy: Findings in a Swedish population-based study 3-26 years after treatment
Publikation/Tidskrift/Serie: Acta Oncologica
Förlag: Informa healthcare
Background. Studies suggest an increased risk for compromised cognitive function among cancer survivors. It is unclear to what extent chemotherapy is the cause and how the dysfunction, when present, affects everyday life. The objective was to study self-reported behaviours that may depend on cognitive function, among testicular-cancer survivors who received various cycles of cisplatin-based chemotherapy by comparing them with those who did not. Material and methods. We identified 1173 eligible men diagnosed with non-seminomatous testicular cancer treated according to the national cancer-care programs SWENOTECA I-IV between 1981 and 2004. During an 18-month qualitative phase we constructed a study-specific questionnaire including questions about specific activities and behaviour in everyday life. Results. We obtained information from 960 of 1173 (82%) testicular-cancer survivors diagnosed on average 11 years previously. The prevalence of "saying similar but incorrect words" at least once a week was 5% among those having received no chemotherapy versus 16% among those having received five or more cycles, giving a prevalence ratio ("relative risk", RR) of 3.3 with a 95% confidence interval of 1.5 to 7.1. The corresponding figure for "saying words in the wrong order" was 3.1 (1.7-5.8), for "difficulties understanding what other people mean" 3.1 (1.3-7.7), for "saying words other than planned" 2.2 (1.1-4.5) and for "difficulties completing sentences" 2.0 (1.0-3.6). The relative risks for those with a low level of education ranged between 4.9 (1.6-14.9) and 15.3 (1.9-120.5). Conclusion. Testicular-cancer survivors in Sweden who have received five or more cycles of cisplatin-based chemotherapy experience an increased incidence of long-term compromised language; the effect is primarily seen among men with a low level of education.
- Medicine and Health Sciences
- ISSN: 0284-186X